New Mexico, 2017Flash Flood in New Mexico, August 25, 2017
August 25, 2017 · NWS ABQ · 1 event in 1 county or zone
Several consecutive days of light to moderate rainfall over the steep terrain around Red River, New Mexico led to the second mudslide of the season along state road 38. Mining operations in the area exacerbate already loose and fine soils within several steep chutes that run down toward the highway.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several consecutive days of light to moderate rainfall over the steep terrain around Red River, New Mexico led to the second mudslide of the season along state road 38. Mining operations in the area exacerbate already loose and fine soils within several steep chutes that run down toward the highway. Rainfall estimates in the one quarter to one half inch range after several days of rainfall led to a mudslide roughly two miles west of Red River. The roadway was closed for a couple hours while crews cleared about a 50 yard wide section of mud and debris.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 25, 2:08 PM MST, 52 minutes earlier.
Area forecast discussion, Aug 25, 2:08 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
308 PM MDT Fri Aug 25 2017
.SYNOPSIS...
The atmosphere will begin to dry out over northern and central New
Mexico through the weekend. This means lessening storm coverage with
the heavier rainfall amounts becoming less. Storms will tend to favor
western and central areas while eastern areas dry out. A weak wind
shift will provide a small increase in moisture Sunday night into
Monday and increase storm coverage areawide. A fairly stagnant
weather pattern is shaping up next week with the upper high firmly
entrenched over the Great Basin. This means storms would continue to
favor western and central areas with an occasional increase across
the east.
&&
.DISCUSSION...
Latest modeling indicates little change in the overall weather theme
during the next several days. Hurricane Harvey and its remnants will
likely remain over Texas and provide little if any impacts...other
than perhaps some drying or subsidence over eastern NM.
Near term highlights will be the slow steering motion and residual
moisture over SE areas. Some localized flooding will be possible
across the SE plains due to the heavier rainfall rates, slow moving
nature to the storms and abundant antecedent moisture conditions.
Storm coverage will lessen through the weekend as the upper high
establishes itself over the Great Basin and the steering flow
becomes more N to S or NE to SW. Residual moisture will recycle out
in the form of isol to scattered storms but the overall footprint of
the heavier rain will decrease significantly compared to the past few
days.
Models continue to hold onto a weak cold frontal push or wind shift
across the east Sunday night into Monday. This boundary will
replenish some moisture lost during the weekend recycling phase and
fuel additional storms Monday. Thus, the highest PoPs of the forecast
period looks to be Monday into Monday night before recycling begins
again.
The synoptic models such as the ECMWF, Canadian and GFS continue to
show differing outputs for later next week. Some of the models show
more Pacific trough impacts on the Great Basin high thus altering
the storm steering flow and storm coverage areas. Decided to change
the extended very little in terms of PoP, weather and temps. Used a
blended model and inherited grid approach.
50
&&
.FIRE WEATHER...
Despite some drier air aloft today, showers and storms this
afternoon have developed over the central and southwest higher
terrain as well as the central highlands and east central plains.
Wetting rain will be favored for locales near and along the central
mountain chain as well as the eastern plains. Cell motion will be in
a southerly direction for the rest of this afternoon and tonight.
Overnight humidity recoveries will be lower over much of the
northwest plateau, while low temperatures tonight are not quite as
cold and remain above average.
High pressure aloft continues to develop over the Great Basin the
next several days. Steering flow for storms will shift so that
movement will be from northeast to southwest, therefore the eastern
plains will become less favored for wetting rainfall Saturday and
into Sunday, with isolated to scattered showers and storms featured
for the western and central mountains over the weekend. High
temperatures over the weekend will be within a few degrees of
average. Mostly good vent rates forecast Saturday with some areas of
poor rates northwest and east central. Vent rates improve Sunday and
will be good to excellent for all but isolated areas in the far
northwest.
A front remains on schedule to impact the east and central Sunday
night into Monday, which will increase precipitation chances over
most of northern and central New Mexico. The upper high center is
forecast to linger over the Great Basin until around the middle of
next week, when an upper trough moving into the PacNW and CA coast
shoves the high center into the Four Corners region. Therefore
Tuesday through Thursday will feature fewer showers and storms
mainly central and west. Late next week, a return to northwest flow
could result in more active weather but confidence is relatively low
how the upper air pattern transitions. Winds look to remain light,
with the exception of in the vicinity of showers and thunderstorms,
and the gap wind anticipated into the Rio Grande Valley Sunday
night.
&&
.AVIATION...
18Z TAF CYCLE
Isold MVFR cigs persisting over far east central NM at 17Z should
continue to improve by 20Z. Upper high center to be over Four
Corners/Great Basin by 26/12Z. Tstms developing at 17Z over the
central and swrn higher terrain as well as the east central and se
plains becoming more numerous thru 23Z as they drift to the south
and southeast. Brief heavy rain and small hail may result in
localized MVFR cigs/vsbys with mt obscurations with the stronger
storms. Wind gusts to 40 kt also possible with storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 59 90 59 91 / 0 5 10 20
Dulce........................... 50 82 49 83 / 10 10 20 20
Cuba............................ 54 81 55 82 / 20 20 20 20
Gallup.......................... 52 86 54 86 / 0 10 10 20
El Morro........................ 51 80 51 81 / 0 20 10 20
Grants.......................... 53 84 53 84 / 0 20 10 20
Quemado......................... 53 80 55 82 / 5 10 10 20
Glenwood........................ 61 85 62 88 / 10 30 20 20
Chama........................... 48 77 48 77 / 20 30 20 30
Los Alamos...................... 55 80 57 81 / 10 10 10 20
Pecos........................... 53 79 54 81 / 20 20 10 20
Cerro/Questa.................... 48 76 50 77 / 5 10 10 20
Red River....................... 43 68 44 69 / 10 20 10 30
Angel Fire...................... 42 73 42 74 / 20 20 10 20
Taos............................ 49 81 50 82 / 5 10 10 20
Mora............................ 49 76 50 78 / 30 10 10 20
Espanola........................ 57 87 59 87 / 10 10 10 10
Santa Fe........................ 55 79 57 81 / 20 20 10 20
Santa Fe Airport................ 56 84 57 84 / 10 10 10 20
Albuquerque Foothills........... 60 87 61 88 / 10 10 10 10
Albuquerque Heights............. 63 87 64 88 / 10 5 10 10
Albuquerque Valley.............. 63 89 63 91 / 10 5 5 10
Albuquerque West Mesa........... 62 88 62 89 / 10 5 10 10
Los Lunas....................... 62 90 61 92 / 10 5 5 10
Rio Rancho...................... 61 89 62 90 / 10 5 10 10
Socorro......................... 64 87 65 89 / 10 5 5 10
Sandia Park/Cedar Crest......... 56 82 56 83 / 10 10 10 10
Tijeras......................... 57 83 57 85 / 10 10 10 10
Moriarty/Estancia............... 55 82 55 83 / 10 5 10 10
Clines Corners.................. 55 78 54 81 / 20 10 10 10
Gran Quivira.................... 56 81 57 82 / 10 10 5 10
Carrizozo....................... 59 81 59 83 / 20 10 5 10
Ruidoso......................... 55 73 55 75 / 20 20 10 20
Capulin......................... 53 79 53 81 / 20 10 5 10
Raton........................... 53 82 53 83 / 20 10 5 10
Springer........................ 54 83 54 85 / 20 5 5 10
Las Vegas....................... 52 77 52 79 / 20 10 10 10
Clayton......................... 59 83 59 85 / 20 5 0 10
Roy............................. 57 80 56 84 / 20 5 5 10
Conchas......................... 63 85 63 89 / 20 5 5 5
Santa Rosa...................... 61 84 61 87 / 20 5 5 5
Tucumcari....................... 63 87 62 90 / 20 20 5 5
Clovis.......................... 63 81 62 84 / 30 20 10 5
Portales........................ 64 81 62 84 / 30 20 10 5
Fort Sumner..................... 64 83 63 86 / 30 20 10 5
Roswell......................... 67 85 66 88 / 30 20 10 5
Picacho......................... 61 80 60 82 / 20 20 10 10
Elk............................. 58 75 57 77 / 30 20 10 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
50
Hazardous weather outlook, Aug 25, 1:34 AM MST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
234 AM MDT Fri Aug 25 2017
NMZ501>540-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
234 AM MDT Fri Aug 25 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Though fewer in number, showers and thunderstorms are expected to
develop this afternoon across the high terrain. Locally heavy
rainfall and flooding are possible as steering flow remains light.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A downtrend in storm coverage will continue through the weekend, but
storm coverage may increase on Monday thanks to a back door front.
Locally heavy rainfall will be possible once again.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
34
Flash Flood, Taos
- When
- August 25, 3:00 PM MST to 3:30 PM MST
- Where
- Taos County, 1.95 mi W of Red River to 1.91 mi W of Red River
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.709, -105.445
A mudslide closed state road 38 two miles west of Red River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Texas, August 25 to 31, 201755 deaths · $41 billion · EF1 · 111 events
- Hurricane and Tornado in Texas, August 25 to 31, 20173 deaths · 64 injured · $4.8 billion · EF0 · 20 events
- Flash Flood in Nebraska, August 25, 2017$110,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 201752 kt wind · 14 events
- Flash Flooding in Oklahoma, August 25, 20177 events
- Hail and Damaging Winds in South Dakota, August 25, 20171.5 in hail · 7 events
- Marine Hurricane/Typhoon in Gulf of Mexico, August 25 to 26, 20176 events
- Flooding in Florida, August 25 to 28, 20174 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20174 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20172 events
- Flash Flood and Hail in South Dakota, August 25, 2017$2,000 · 1.75 in hail · 2 events
- Waterspouts in South Atlantic Coastal Waters, August 25, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710124.